Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 3, 2022, 10:35 PM EDT for Cherokee County, Clay County, North Carolina; Monroe County, Polk County, Tennessee. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2022, 10:35 PM EDT (02:35 UTC)
- Expired
- May 3, 2022, 11:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, NC, Clay County, NC, Monroe County, TN, Polk County, TN
The radar
The Knoxville radar (KMRX), 123 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589
WUUS54 KMRX 040235
SVRMRX
NCC039-043-TNC123-139-040330-
/O.NEW.KMRX.SV.W.0013.220504T0235Z-220504T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1035 PM EDT Tue May 3 2022
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Cherokee County in southwestern North Carolina...
Western Clay County in southwestern North Carolina...
Polk County in east Tennessee...
Southern Monroe County in east Tennessee...
* Until 1130 PM EDT.
* At 1033 PM EDT, a severe thunderstorm was located 9 miles northwest
of Ducktown, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Andrews, Murphy, Ducktown, Hayesville, William L. Davenport Refuge,
Tusquitee, Coker Creek, Violet, Big Frog Mountain and Turtletown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3499 8467 3527 8455 3527 8452 3532 8445
3531 8404 3524 8401 3522 8397 3526 8384
3526 8380 3524 8376 3525 8371 3520 8373
3519 8372 3516 8374 3515 8372 3499 8373
TIME...MOT...LOC 0233Z 272DEG 29KT 3516 8446
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
708
WWUS54 KMRX 040303
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1103 PM EDT Tue May 3 2022
TNC139-040312-
/O.CAN.KMRX.SV.W.0013.000000T0000Z-220504T0330Z/
Polk TN-
1103 PM EDT Tue May 3 2022
...THE SEVERE THUNDERSTORM WARNING FOR POLK COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area.Therefore, the warning has been cancelled.
LAT...LON 3499 8431 3532 8425 3531 8404 3524 8401
3522 8397 3526 8384 3526 8380 3524 8376
3525 8371 3520 8373 3519 8372 3516 8374
3515 8372 3499 8373
TIME...MOT...LOC 0302Z 272DEG 29KT 3515 8417
$$
NCC039-043-TNC123-040330-
/O.CON.KMRX.SV.W.0013.000000T0000Z-220504T0330Z/
Cherokee NC-Clay NC-Monroe TN-
1103 PM EDT Tue May 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR CHEROKEE...WESTERN CLAY AND SOUTHEASTERN MONROE COUNTIES...
At 1102 PM EDT, a severe thunderstorm was located 9 miles northwest
of Murphy, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Andrews, Murphy, Hayesville, Tusquitee, Violet, Hot House, Hiawasse
Dam, Marble, Brasstown and Culberson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3499 8431 3532 8425 3531 8404 3524 8401
3522 8397 3526 8384 3526 8380 3524 8376
3525 8371 3520 8373 3519 8372 3516 8374
3515 8372 3499 8373
TIME...MOT...LOC 0302Z 272DEG 29KT 3515 8417
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 7:58 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 3, 7:58 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 758 PM EDT Tue May 3 2022 .SHORT TERM...(Tonight through Wednesday)... Key Messages: 1. Gusty winds this afternoon will subside this evening. 2. Chances for showers and storms increase this evening through tomorrow morning as a cold front moves into the area. 3. Shower and storm chances decrease from north to south tomorrow afternoon as the cold front exits. Discussion: Winds are gusty this afternoon due to a tightened pressure gradient. This is as we are in between an incoming cold front to our west and an area of high pressure to our east out in the Atlantic. Gusty winds will subside this evening as the nocturnal inversion begins to develop. An area of low pressure is currently lifting northeast out of Illinois and toward the Great Lakes. The associated warm front has lifted northeast of our area and the cold front is back across Western TN. Shower and storm chances increase this evening and through tomorrow morning as the cold front moves in and through the area. Forcing along the front is on the weaker side so only expect scattered coverage of precip. Upper level dynamics also weak across the area so thunderstorms are expected to stay below severe levels. Remember though, even sub-severe storms can still produce small hail and gusty winds. Elevated instability remains in place through the night so will carry thunder in the forecast for the entirety of the night. The cold front slowly exits to our south through the day tomorrow. POPs will decrease from north to south as the front exits. Expect areas north of I-40 to be precip free by lunchtime. POPs will linger across the far southern TN Valley, southwest NC, and the east TN mountains through late afternoon. SR .LONG TERM...(Wednesday night through Tuesday)... Key Messages: 1. High rain chance for Friday through Saturday with a chance of thunderstorms. Dry weather for early next week. 2. Cooler temperatures are expected through the weekend, then warming again Monday and Tuesday. Discussion: The cold front that will pass through the area on Wednesday will stall just to our south on Wednesday night, then lift back to the north on Thursday. We will have a chance of some afternoon showers and t'storms Thursday afternoon as warm, moist low level air returns behind the warm front. Forecast soundings show some capping that increases northward through the Valley, so the forecast will focus the PoPs south of I-40, and in the mountains and Plateau due to local topographic enhancement of a light southerly flow. Rain chances will continue to rise through Thursday night as QG forcing increases ahead of a mid/upper level closed low that will traverse the OH Valley region. The strongest period of forcing will occur on Friday as a vort max rotates around the low, crossing TN, and the nose of a jet streak over northern AL produces good upper divergence over our area. Instability during this period does not look impressive for severe storms, but we should have a good chance of thunderstorms in the dynamic environment. Heavy rainfall may be a possibility as well, if storms repeatedly track over the same areas. Rain chances begin to drop late Friday into Friday night as the trough axis swings through and moves east, but the position of the closed upper low moving east across KY will keep likely to chance PoPs going through Saturday. The midlevel thermal trough and resulting steep lapse rates will generate showers and thunderstorms on Saturday, especially in the northern half. Abundant cloud cover and numerous showers under the low will keep temps cool in northern areas, with highs in the mid 60s north. Some breaks in the clouds are expected south, where highs will be in the mid 70s. PoPs will be ending Sunday night as the low moves east of the Appalachians. The pattern for Monday and Tuesday will feature a large, nearly stationary ridge over the MS and TN Valley regions, and the closed low meandering off the Atlantic Coast. This should provide dry weather for our area, with a warming trend that will bring highs back into the mid 80s by Tuesday. DGS && .AVIATION... 00Z TAF DISCUSSION. Gusts have started to subside this evening as regional mosaic radar imagery depicts scattered showers and storms primarily outside of the CWA at this time. VFR conditions for the remainder of the night at all TAF sites, however, chance of showers and storms will be increasing over the next few hours as a cold front continues to advance towards the region. Have prevailing MVFR at TYS and TRI starting near sunrise Wednesday morning. Additionally, winds will begin to shift to the WNW tomorrow morning as the cold front swings through the region. KS && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 65 84 61 86 66 / 50 30 0 30 50 Knoxville McGhee Tyson Airport, TN 65 81 57 85 65 / 60 40 0 20 60 Oak Ridge, TN 63 81 56 85 63 / 60 30 0 20 60 Tri Cities Airport, TN 62 77 52 82 60 / 60 50 0 10 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 3, 3:23 PM EDT, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 323 PM EDT Tue May 3 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-041930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 323 PM EDT Tue May 3 2022 /223 PM CDT Tue May 3 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, May 3, 6:43 PM EDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
643 PM EDT Tue May 3 2022
TNZ018-047-032330-
Southeast Carter TN-Johnson TN-
643 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of southern Johnson and
southeastern Carter Counties through 730 PM EDT...
At 643 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elk Park, or 9 miles northwest of Newland, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mountain City, Trade, Roane Mountain State Park, Neva, Hampton Creek
Cove State Park, Elk Mills and Roan Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3634 8175 3635 8178 3636 8179 3634 8185
3630 8191 3612 8203 3612 8205 3610 8208
3611 8213 3615 8215 3614 8218 3618 8222
3649 8179 3643 8172 3640 8174 3634 8171
TIME...MOT...LOC 2243Z 230DEG 16KT 3616 8208
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 3, 7:58 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
658 PM CDT Tue May 3 2022
TNZ098-040045-
Marion TN-
658 PM CDT Tue May 3 2022
...A strong thunderstorm will impact portions of Marion County
through 745 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cowan, or 10 miles southeast of Winchester, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Martin Springs, Fiery Gizzard State Park and
Haletown (guild).
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
3524 8569 3528 8570 3529 8551 3527 8549
3527 8546 3503 8547 3499 8547 3498 8548
3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 2357Z 266DEG 26KT 3507 8599
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 3, 8:41 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
841 PM EDT Tue May 3 2022
TNZ081-098-099-040130-
Sequatchie TN-Marion TN-Hamilton TN-
841 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of southern Sequatchie,
Marion and Hamilton Counties through 930 PM EDT/830 PM CDT/...
At 841 PM EDT/741 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Whitwell, or near Jasper, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chattanooga, Jasper, Soddy-Daisy, Signal Mountain, South Pittsburg,
Walden, Lakesite, Whitwell, Kimball and Ridgeside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3499 8572 3531 8560 3531 8507 3499 8508
3498 8550
TIME...MOT...LOC 0041Z 268DEG 28KT 3514 8554
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 3, 9:26 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
926 PM EDT Tue May 3 2022
TNZ099>101-040215-
West Polk TN-Bradley TN-Hamilton TN-
926 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of Bradley, western
Polk and southeastern Hamilton Counties through 1015 PM EDT...
At 926 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harrison, or 9 miles northeast of Chattanooga, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chattanooga, Cleveland, Benton, Soddy-Daisy, Lakesite, South
Cleveland, Harrison, East Cleveland, Wildwood Lake and Collegedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3499 8522 3524 8517 3526 8470 3525 8470
3525 8471 3524 8470 3526 8467 3526 8459
3499 8459
TIME...MOT...LOC 0126Z 269DEG 32KT 3513 8511
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 3, 10:08 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
1008 PM EDT Tue May 3 2022
TNZ085>087-100>102-040300-
West Polk TN-Northwest Monroe TN-East Polk TN-Southeast Monroe TN-
Bradley TN-McMinn TN-
1008 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of northeastern
Bradley, Polk, southern McMinn and southwestern Monroe Counties
through 1100 PM EDT...
At 1008 PM EDT, Doppler radar was tracking a strong thunderstorm over
Benton, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cleveland, Benton, Etowah, Charleston, Wildwood Lake, Tellico Plains,
Calhoun, Coker Creek, Parksville and Turtletown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3507 8484 3534 8482 3539 8428 3523 8428
3522 8429 3507 8431
TIME...MOT...LOC 0208Z 264DEG 29KT 3517 8470
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 11:28 PM EDT | Special Weather Statement | MRX | Clay | 47 min |
| May 4, 12:24 AM EDT | Severe Thunderstorm Warning | MRX | Clay | 17 min |
| May 3, 8:41 PM EDT | Special Weather Statement | MRX | Hamilton, Marion | 49 min |
| May 3, 9:26 PM EDT | Special Weather Statement | MRX | Bradley | 49 min |
| May 3, 10:08 PM EDT | Special Weather Statement | MRX | Polk | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Severe Thunderstorm Warnings in Tennessee, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.